Author(s): Ciocon JO, Ciocon DG, Galindo DJ
Abstract Share this page
Abstract Dietary supplements are commonly used by patients of all ages, yet few patients reveal use of these products to their medical providers. Certain dietary supplements can react or interact with frequently used surgical medications--including anesthesia--and may cause serious unforeseen consequences or complications. Arrhythmias, poor wound healing, bleeding, photosensitivity reaction, and prolonged sedation are among the serious reactions during and after surgical and diagnostic procedures that have been attributed to these products. This article reviews the effects of the Few Gs (feverfew, ginkgo biloba, garlic, ginseng, and ginger), valerian, kava, St. John's wort, ephedra (Ma huang or metabolite), and echinacea. We recommend that all patients be advised to stop all dietary supplements at least 1 week prior to major surgical or diagnostic procedures; if a complication is noted, continued use of these products should be reviewed with patients.
This article was published in Geriatrics
and referenced in Journal of Blood Disorders & Transfusion